Search our website Find job opportunies at THI and St. Luke's Find a doctor location and contact information
Heart Information Center
 
Ask a Heart Doctor
  Back to previous page

 

Help us improve this service.

Your feedback will help guide us in developing this site.

Ask a Texas Heart Institute Doctor 
Informed patients make better patients.

Question:

Could my thyroid medication adversely affect my aortic valve?

I have a bicuspid aortic valve and hypothyroidism. When my doctor increased my thyroid med (levothyroxine), I had severe chest pains. My doctor ordered a stress echo which did not show any coronary artery disease. Is it possible that the levothyroxine has a detrimental effect on my compromised aortic valve? Thank you.   

submitted Judy from Madison, Wisconsin on 8/16/2012

Answer:

Maher M. Nasser, MD by Texas Heart Institute cardiologist, Maher M. Nasser, MD    

Dear Judy, Thyroid disorders have nothing to do with bicuspid aortic valves, however, thyroid disease and meds may cause chest pain if somebody has blocked heart arteries. Although a stress echo is a good test, a nuclear stress test is a better test to rule out coronary heart disease. Please discuss this with your cardiologist. Regards.     

See also on this site:  

Has your question or a similar one already been answered?

Search all the Heart Doctor questions and answers.

To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.


Updated August 2012
Top  
Like us on Facebook Follow us on Twitter Subscribe to us on YouTube Find Us on Flicikr Follow Us on Pinterest Add us on Google+ Find us on LinkedIn

Please contact our Webmaster with questions or comments.
Terms of Use and Privacy Policy
© Copyright 1996-2014 Texas Heart Institute.
All rights reserved.
This website is accredited by Health On the Net Foundation. Click to verify. U.S. NEWS America's Best Hospitals 2013-14